Arizona, 2022Flash Flooding in Arizona, September 12, 2022
September 12, 2022 · NWS FGZ · 3 events in 1 county or zone
Thunderstorms continued to develop along the eastern periphery of the mid-level circulation associated with the remnants of Hurricane Kay. The mid-level feature allowed thunderstorm development from early morning through the day.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms continued to develop along the eastern periphery of the mid-level circulation associated with the remnants of Hurricane Kay. The mid-level feature allowed thunderstorm development from early morning through the day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 11, 8:42 PM MST, 3 hours 48 minutes earlier.
Area forecast discussion, Sep 11, 8:42 PM MST, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
842 PM MST Sun Sep 11 2022
.SYNOPSIS...Cooler temperatures will continue through midweek with
scattered to numerous showers and thunderstorms each day. Drier
air starts to arrive later in the week, bringing decreased chances
for thunderstorms.
&&
.UPDATE...There were just a few light showers and an isolated
thunderstorm or two across northern Arizona during the mid evening
stretch. But that is likely to change later this evening as a
thunderstorm complex and associated outflow boundary remains on
track to enter our County Warning Area from the south. The areas
most affected by this area of approaching storms will generally be
along and south of a Grand Canyon to Flagstaff to Show Low line
where CAPE values (a measure of instability) range from 300 J/kg
to as much as 1000 J/kg. The strongest storms will be located
from about a Payson to Prescott to Bagdad line southward where the
highest CAPE values are located but a few storms are likely to
reach as far north as the Grand Canyon to Show Low line. Timing,
activity will pick up around 11 PM MST ending east of Interstate
17 around 3 AM MST but lasting much of the night west of
Interstate 17.
&&
.PREV DISCUSSION /201 PM MST/...A southerly flow continues over
Arizona today in between the remains of Kay off the southern
California coast and high pressure stretching from the Great
Basin through New Mexico. Isolated to scattered storms have
managed to develop so far this afternoon over the higher terrain
mainly from the Mogollon Rim eastward. The lack of instability
and some drying aloft is limiting convective development today,
especially across western Arizona. Isolated heavy rain and strong
wind gusts are possible with the storms that develop this
afternoon.
We will see an increase in rain and thunderstorm activity tonight
through Monday as the upper level circulation from Kay begins to
move inland. An increase in synoptic scale ascent will combine
with increased moisture to bring multiple rounds of showers and
storms through the area. In addition, a band of enhanced mid-
level flow on the eastern periphery of the trough will provide
increased wind shear and the potential for better storm longevity
and organization. Bulk shear values look to maximize around 25-30
kts, so a few strong to severe storms producing hail and strong
wind are possible. Believe heavy rain leading to flooding will be
the primary concern. The latest model guidance suggests areas
along and south of the Mogollon Rim Monday and Monday night will
be favored for the heaviest rain which could lead to flooding.
Though our confidence is increasing in the heavy rain/flood
threat, we'd like to have more confidence before issuing a watch.
The active pattern continues well into Monday night and even
Tuesday as the trough gradually lifts northeast through the state.
As such, good chances for storms with an elevated threat for
flooding will continue through Tuesday. Below normal temperatures
will continue through at least Tuesday.
Wednesday and beyond will see a drying trend with decreasing rain
chances and increasing daytime temperatures. Dry and seasonably
warm weather is forecast to continue through next weekend.
&&
.AVIATION...For the 06Z TAF package...Look for scattered to
numerous showers and thunderstorms through 14Z, mainly southwest
of a KGCN-KSOW line. After 14Z, storms are expected to move out of
the area, redeveloping after 18Z across much of northern Arizona.
Expect gusty and erratic winds near any storms. Otherwise, light
winds and VFR conditions away from storms. Aviation discussion not
updated for TAF amendments.
&&
.FIRE WEATHER...Generally mild, moist conditions will remain in
place. Expect scattered to widespread showers and thunderstorms
across northern Arizona through Tuesday. Flash flooding and gusty
winds are possible with these storms.
Wednesday through Friday...Chances for showers and thunderstorms
decrease and temperatures gradually increase. Expect light winds.
&&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC...McCollum/MCT
AVIATION...McCollum/BAJ
FIRE WEATHER...McCollum/BAJ
For Northern Arizona weather information visit
weather.gov/flagstaff
In the hours before
Special weather statement, Sep 11, 11:23 PM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1123 PM MST Sun Sep 11 2022
AZZ008-016-018-037-120645-
Yavapai County Valleys and Basins-Northern Gila County-Yavapai County
Mountains-Eastern Mogollon Rim-
1123 PM MST Sun Sep 11 2022
...Thunderstorms with gusty wind and heavy rain will impact portions
of Gila, Coconino and Yavapai Counties through 1145 PM MST...
At 1121 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Peeples Valley to 10 miles northeast of
Cordes Lakes to Round Valley. Movement was northeast at 40 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Payson, Camp Verde, Prescott Valley, Prescott, Dewey-Humboldt, Star
Valley, Mcguireville, Cherry, Geronimo Estates, Strawberry, East
Verde Estates, Indian Hill West Prescott, Middle Verde, Peeples
Valley, Wilhoit, Bumble Bee, Cordes Lakes, Flowing Springs, Groom
Creek Subdivision and Walker.
This includes the following highways...
Interstate 17 between mile markers 252 and 302.
State Route 260 between mile markers 210 and 272.
State Route 179 between mile markers 299 and 301.
State Route 89 between mile markers 278 and 318.
State Route 89A between mile markers 318 and 323.
State Route 87 southbound between mile markers 244 and 251.
State Route 87 between mile markers 244 and 299.
State Route 69 between mile markers 263 and 296.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3461 11251 3474 11162 3450 11081 3413 11125
3418 11198 3423 11279
TIME...MOT...LOC 0621Z 217DEG 35KT 3429 11267 3439 11195 3420 11130
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JJSpecial weather statement, Sep 12, 12:24 AM MST, 6 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1224 AM MST Mon Sep 12 2022
AZZ007-008-015-037-038-120815-
Yavapai County Valleys and Basins-Western Mogollon Rim-Coconino
Plateau-Yavapai County Mountains-Oak Creek and Sycamore Canyons-
1224 AM MST Mon Sep 12 2022
...Thunderstorms with gusty wind will impact portions of Coconino
and Yavapai Counties through 115 AM MST...
At 1223 AM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles north of Yava to 9 miles northeast of
Chino Valley to near Cornville. Movement was north at 35 mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Camp Verde, Chino Valley, Sedona, Prescott Valley, Clarkdale, Verde
Village, Mcguireville, Village At Oak Creek, Prescott Airport,
Bridgeport, Middle Verde, Junipine Resort, Garland's Oak Creek Lodge,
Williamson Valley, Page Springs, Slide Rock State Park, Yavapai
County Fairgrounds, Perkinsville, Cottonwood and Lake Montezuma.
This includes the following highways...
Interstate 17 between mile markers 292 and 297.
State Route 260 between mile markers 207 and 215.
State Route 179 between mile markers 301 and 313.
State Route 89 between mile markers 319 and 359.
State Route 89A between mile markers 319 and 376, and between mile
markers 379 and 397.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3515 11294 3517 11227 3516 11170 3462 11177
3462 11234 3463 11295
TIME...MOT...LOC 0723Z 188DEG 30KT 3472 11288 3482 11232 3472 11184
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
JJFlash Flood, Yavapai
- When
- September 12, 12:30 AM MST to 4:30 AM MST
- Where
- Yavapai County, 6.88 mi E of Cordes to 6.84 mi ENE of Canyon
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 34.310, -112.050
The Agua Fria River rose 4 feet near Cordes Junction. This is normally dry.
Flash Flood, Yavapai
- When
- September 12, 4:00 AM MST to 6:00 AM MST
- Where
- Yavapai County, 6.89 mi WSW of Hillside to 12.93 mi SW of Bagdad
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 34.375, -113.028
Flooding was reported along Highway 96 near Bagdad.
Flash Flood, Yavapai
- When
- September 12, 5:50 PM MST to 6:50 PM MST
- Where
- Yavapai County, 4.16 mi W of Crookton to 4.71 mi W of Seligman
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.289, -112.793
The Seligman Fire Department reported 4 to 6 inches of water flowing over the streets in the center of town.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in California, September 12, 2022$4.4 million · 4 events
- Damaging Winds in North Carolina, September 12, 2022$25,000 · 50 kt wind · 7 events
- High Surf in Hawaii, September 12 to 13, 202219 events
- Flash Flooding and Debris Flow in Nevada, September 12, 2022$19,000 · 3 events
- Flash Flood in New Mexico, September 12, 2022$20,000 · 1 event
- Coastal Flood in Florida, September 12, 2022$13,000 · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 12, 20225 events
- Flooding and Heavy Rain in California, September 12, 20224 events
- Flash Flood and Flooding in Maryland, September 12, 20224 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 12, 202254 kt wind · 4 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 12, 20223 events
- Dense Smoke in Nevada, September 12 to 18, 20222 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1055632, 1055633, 1055634.